I'm a 22-year-old female with olive skin. I have splotchy, brown patches of skin on my back, stomach, and upper arms. My dermatologist has determined that it isn't tinea versicolor--the patches didn't respond to anti-fungal treatments. However, I noticed that the prescription 2.5% selenium sulfide (which I applied overnight and washed off in the morning, once weekly) eventually dried parts of my skin out to the point where the brown patches actually started to flake off and reveal my normal skin underneath, which was thrilling.
What could this be and would it be okay if I continued to keep trying to dry my skin out further to help it flake off faster? Is there a better solution? Thanks for any help!
I cannot confirm anything without examination but it can be pityriasis versicolor or seborrheic dermatitis. It is usually caused by overgrowth of Malassezia furfur. This skin disease commonly affects adolescents and young adults, especially in warm and humid climates and is aggravated by sweating and humidity.
Topical antifungals and mild steroids are the usual treatment and combination of the two can be used to treat stubborn patches. Oral antifungal drugs and immunomodulators such as tacrolimus and pimecrolimus are used in very severe cases. The other possibilities are of eczema, lupus erythematosus or dermatitis. Best would be to consult a dermatologist and get biopsy skin done to confirm the diagnosis.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
I probably should have initially mentioned more of the treatments I've undergone in the previous post. I went through these medications in this order:
- 2.5% Selenium Sulfide (2 weeks, no improvement aside from drying out my skin)
- Oral antifungal, 1 per day for 5 days (no improvement)
- Fluocinonide Cream USP, 0.05% (2 weeks, no improvement)
- Econazole Nitrate Cream, 1% (2 weeks, no improvement)
After these all failed, my derm opted for a biopsy. The results came back simply stating that the discoloration was post-inflammatory hyperpigmentation with no signs of fungus. I have never had anything done or happen to me that would inflame such huge areas of my body, so this made no sense to me; I rarely even go out in the sun (I live in Southern California where the weather is very dry). I should also note that this only really got this bad around a year or two ago.
My derm had nothing more to offer in terms of treatment, so my only option was to just try getting a second opinion, which I haven't done. It was then that I realized my skin was dry and flaking, so I figured I could treat my skin myself. Would it maybe be a good idea to use some kind of chemical exfoliant like a peel or lactic or glycolic acid?
Have you found anything that has yet remedied your dark patches? I believe that I might have the same issue. I have been to my Dr. which first advised to get anti-fungul cream over the counter which of course did not work, then I was prescribed oral and cream for fungus and then did not work. So, if you have found anything that works please let me know.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.